Alert archive / Indiana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 146, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 23, 2011, 6:14 PM EDT for 5 counties in Indiana. It was in force for 61 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2011, 6:14 PM EDT (22:14 UTC)
- Expired
- May 23, 2011, 7:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
Counties Dearborn County, IN, Franklin County, IN, Ohio County, IN, Ripley County, IN, Switzerland County, IN
The radar
The Cincinnati radar (KILN), 118 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 6:30 PM EDT | HAIL 1 | Holton, IN | |
| May 23, 6:34 PM EDT | TSTM WND DMG | Napoleon, IN | BARN DESTROYED. NUMEROUS TREES DOWN ACROSS THE COUNTY. |
| May 23, 6:43 PM EDT | TORNADO 0 | 6 Nne Milan, IN | CONFIRMED BY NWS STORM SURVEY. EF0 TORNADO WITH WIND SPEEDS APPROXIMATELY 80 MPH. |
| May 23, 6:47 PM EDT | TSTM WND GST 55 | 8 S Brookville, IN | |
| May 23, 6:51 PM EDT | TSTM WND GST 65 | Guilford, IN | TREES DOWN ALONG STATE ROUTE 1. WIND GUST ESTIMATED. |
| May 23, 6:55 PM EDT | TSTM WND DMG | Moores Hill, IN | TREES/LARGE LIMBS DOWNED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 4:28 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
822
WUUS51 KILN 232214
SVRILN
INC029-047-115-137-155-232315-
/O.NEW.KILN.SV.W.0146.110523T2214Z-110523T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
614 PM EDT MON MAY 23 2011
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DEARBORN COUNTY IN SOUTHEAST INDIANA...
FRANKLIN COUNTY IN SOUTHEAST INDIANA...
OHIO COUNTY IN SOUTHEAST INDIANA...
RIPLEY COUNTY IN SOUTHEAST INDIANA...
SWITZERLAND COUNTY IN SOUTHEAST INDIANA...
* UNTIL 715 PM EDT.
* AT 613 PM EDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND WINDS TO 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES WEST OF
ANDERSONVILLE TO 21 MILES SOUTHWEST OF REXVILLE...MOVING EAST AT 40
MPH.
* LOCATIONS IMPACTED INCLUDE...
OSGOOD...
VERSAILLES...
BATESVILLE...
OLDENBURG...
MILAN...
MOORES HILL...
DILLSBORO...
BROOKVILLE...
IN ADDITION...HOLTON...NEW MARION...OTTER VILLAGE...REXVILLE...
NAPOLEON...ANDERSONVILLE...BUENA VISTA AND BENHAM ARE NEAR THE PATH
OF THESE SEVERE THUNDERSTORMS.
THIS INCLUDES THE FOLLOWING INTERSTATE...
I-74 BETWEEN MILE MARKERS 145 AND 171...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TUESDAY MORNING FOR SOUTHEASTERN INDIANA AND NORTHEASTERN KENTUCKY
AND SOUTHWESTERN OHIO.
&&
LAT...LON 3920 8545 3927 8530 3952 8531 3952 8482
3912 8482 3906 8490 3898 8483 3891 8488
3875 8521 3891 8521 3891 8545
TIME...MOT...LOC 2214Z 262DEG 37KT 3943 8561 3873 8560
$$
HATZOS2 follow-up statements
353
WWUS51 KILN 232231
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
631 PM EDT MON MAY 23 2011
INC029-047-115-137-155-232315-
/O.CON.KILN.SV.W.0146.000000T0000Z-110523T2315Z/
SWITZERLAND IN-OHIO IN-FRANKLIN IN-DEARBORN IN-RIPLEY IN-
631 PM EDT MON MAY 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR RIPLEY...DEARBORN...FRANKLIN...OHIO AND SWITZERLAND COUNTIES IN
SOUTHEAST INDIANA...
AT 630 PM EDT...RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS TO 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM BUENA VISTA TO 10 MILES WEST OF MOOREFIELD...MOVING EAST AT 50
MPH.
A TORNADO WARNING IS ALSO IN EFFECT FOR NORTHERN RIPLEY COUNTY.
LOCATIONS IMPACTED INCLUDE...
OSGOOD...VERSAILLES...BATESVILLE...OLDENBURG...MILAN...MOORES HILL...
DILLSBORO...BROOKVILLE...AURORA...LAWRENCEBURG...GREENDALE AND
BRIGHT.
IN ADDITION...ANDERSONVILLE...BUENA VISTA...HAMBURG...VERSAILLES
LAKE...BENHAM...OLEAN...CROSS PLAINS AND LAUREL ARE NEAR THE PATH OF
THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. STAY AWAY FROM WINDOWS!
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3920 8545 3927 8530 3952 8531 3952 8482
3912 8482 3906 8490 3898 8483 3891 8488
3875 8521 3891 8521 3891 8545
TIME...MOT...LOC 2231Z 262DEG 41KT 3942 8532 3881 8533
$$
HATZOS452
WWUS51 KILN 232259
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
659 PM EDT MON MAY 23 2011
INC137-232309-
/O.CAN.KILN.SV.W.0146.000000T0000Z-110523T2315Z/
RIPLEY IN-
659 PM EDT MON MAY 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR RIPLEY COUNTY HAS BEEN
CANCELLED...
THE STORM HAS MOVED EAST OF RIPLEY COUNTY.
PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...877-633-6772.
LAT...LON 3892 8514 3903 8505 3923 8509 3931 8507
3931 8509 3952 8505 3952 8482 3912 8482
3906 8490 3898 8483 3891 8489 3879 8514
TIME...MOT...LOC 2259Z 259DEG 47KT 3950 8485 3889 8487
$$
INC029-047-115-155-232315-
/O.CON.KILN.SV.W.0146.000000T0000Z-110523T2315Z/
SWITZERLAND IN-OHIO IN-FRANKLIN IN-DEARBORN IN-
659 PM EDT MON MAY 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR DEARBORN...EASTERN FRANKLIN...OHIO AND SWITZERLAND COUNTIES IN
SOUTHEAST INDIANA...
AT 655 PM EDT...RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS TO 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM MOUNDS STATE RECREATION AREA TO EAST ENTERPRISE...MOVING EAST AT
55 MPH.
A TORNADO WARNING ALSO REMAINS IN EFFECT FOR PARTS OF DEARBORN AND
FRANKLIN COUNTIES.
LOCATIONS IMPACTED INCLUDE...
BRIGHT...GREENDALE...RISING SUN AND HIDDEN VALLEY.
IN ADDITION...ROCKDALE...MIXERVILLE AND WEST HARRISON ARE NEAR THE
PATH OF THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. STAY AWAY FROM WINDOWS!
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3892 8514 3903 8505 3923 8509 3931 8507
3931 8509 3952 8505 3952 8482 3912 8482
3906 8490 3898 8483 3891 8489 3879 8514
TIME...MOT...LOC 2259Z 259DEG 47KT 3950 8485 3889 8487
$$
HATZOSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:50 PM EDT, 24 minutes earlier.
Area forecast discussion, May 23, 5:50 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 550 PM EDT MON MAY 23 2011 .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL OCCUR THIS EVENING DUE TO A WARM AND UNSTABLE AIRMASS. A FRONTAL BOUNDARY WILL APPROACH THE AREA TONIGHT AND REMAIN ACROSS THE AREA FOR MOST OF THE WEEK. THIS WILL KEEP PRECIPITATION CHANCES IN THE FORECAST THROUGH THE WEEK. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... TWO MAIN AREAS OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED WEST OF THE AREA. ONE SLOWER MOVING AREA OF SCATTERED THUNDERSTORMS IS OVER NORTHERN INDIANA AND ANOTHER AREA MOVING INTO WESTERN PORTIONS OF INDIANA. BOTH AREAS OF STORMS WILL MOVE THROUGH DURING THE EVENING HOURS AND THEREFORE A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WIND AND LARGE HAIL. FLOODING WILL ALSO BE A CONCERN WITH THESE STORMS DUE TO HEAVY RAIN THAT OCCURRED YESTERDAY AND DURING THE OVERNIGHT HOURS. THE SEVERE THREAT WILL MOVE OUT OF THE AREA BY AROUND MIDNIGHT ALTHOUGH SOME PRECIPITATION WILL LINGER ACROSS THE AREA. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... FRONTAL BOUNDARY WILL LAY OUT ACROSS THE AREA ON TUESDAY WITH A SHORT WAVE MOVING THROUGH DURING THE DAY. DUE TO THIS HAVE INCREASED PRECIPITATION CHANCES TO 100 PERCENT FOR TUESDAY. PRECIP CHANCES WILL DECREASE AS THIS FEATURE MOVES TO THE EAST HOWEVER WITH FRONTAL BOUNDARY IN THE VICINITY WILL KEEP PRECIPITATION IN THE FORECAST OVERNIGHT TUESDAY NIGHT. TEMPERATURES WILL BE COOLER ACROSS THE NORTH ON TUESDAY AND WARMER ACROSS THE SOUTH DUE TO BOUNDARY POSITION. WITH EXTENSIVE CLOUD COVER ACROSS THE AREA TEMPERATURES TUESDAY NIGHT WILL ONLY DROP INTO THE MID 50S TO THE MID 60S. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... WARM FRONT WILL LIFT ACROSS THE REGION ON WEDNESDAY WITH SHOWERS AND THUNDERSTORMS LIKELY ALONG AND AHEAD OF THE BOUNDARY WITH ONLY SCATTERED STORMS IN THE WARM SECTOR. HOWEVER PRECIPITATION COVERAGE WILL INCREASE SUBSTANTIALLY LATE WEDNESDAY NIGHT AND CONTINUE INTO FRIDAY. THIS IN RESPONSE TO A CLOSED UPPER LOW IN THE MID MISSISSIPPI VALLEY OPENING UP AND SLOWLY LIFTING ACROSS THE REGION. AN ASSOCIATED SURFACE LOW AND COLD FRONT WILL MOVE THROUGH ON FRIDAY. SUBSIDENCE IN THE WAKE OF THIS SYSTEM SHOULD BRING A LULL IN PRECIPITATION FRIDAY NIGHT. BUT NEXT SHORT WAVE WILL BE APPROACHING THE GREAT LAKES ON SATURDAY. ALTHOUGH MODELS HAVE SHIFTED AWAY FROM THE FORECAST OF ANOTHER CLOSED LOW DEVELOPING...IT STILL APPEARS TO BE UNSETTLED ACROSS THE FORECAST AREA THROUGH THE HOLIDAY WEEKEND AS NUMEROUS SHORT WAVES MOVE THROUGH THE GREAT LAKES IN FAST FLOW. THIS PATTERN WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN FOR EACH DAY. BUT TEMPERATURES SHOULD BE CLOSE TO OR EVEN SLIGHTLY ABOVE NORMAL AS OPPOSED TO THE PREVIOUS COOL SOLUTION. && .AVIATION /22Z MONDAY THROUGH SATURDAY/... SQUALL LINE PROGRESSING QUICKLY EAST ACROSS SOUTHERN INDIANA LATE THIS AFTERNOON. CURRENT TIMING HAS THIS TO THE WESTERN TAF SITES AROUND 23Z. AIRMASS AHEAD OF THIS IS MODERATELY UNSTABLE SO EXPECT IT TO PUSH ACROSS OUR ENTIRE AREA THROUGH EARLY EVENING. WIND GUST TO AROUND 50 KNOTS WILL BE POSSIBLE WITH THE SQUALL LINE AS IT MOVES THROUGH. SOME SHORT WAVE ENERGY PUSHING DOWN ACROSS NORTHERN INDIANA AND NORTHERN OHIO COULD ALLOW ACTIVITY TO LINGER A LITTLE LONGER AT KCMH/KLCK. ONCE PCPN MOVES THROUGH LATER THIS EVENING...EXPECT A BREAK IN PCPN THROUGH THE OVERNIGHT HOURS INTO TUESDAY MORNING. A BOUNDARY WILL REMAIN DRAPED ACROSS THE AREA THROUGH THE DAY ON TUESDAY AND AS WE DESTABILIZE THROUGH THE AFTERNOON...SHOWERS AND THUNDERSTORMS SHOULD REDEVELOP THROUGH THE LATER PART OF THE TAF PERIOD. OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH THURSDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...NOVAK NEAR TERM...NOVAK SHORT TERM...NOVAK LONG TERM... AVIATION...JGL
Hazardous weather outlook, May 23, 5:48 PM EDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 548 PM EDT MON MAY 23 2011 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-242200- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 548 PM EDT MON MAY 23 2011 ...SEVERE THUNDERSTORM WATCH 346 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING. SOME OF THESE STORMS WILL BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. FLOODING WILL ALSO BE A CONCERN DUE TO ALREADY SATURATED GROUND. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FRONT WILL STALL OUT ACROSS THE REGION THIS WEEK WITH PERIODS OF THUNDERSTORMS EXPECTED TUESDAY THROUGH FRIDAY. SEVERAL ROUNDS OF SEVERE WEATHER WILL BE POSSIBLE TUESDAY AFTERNOON ACROSS SOUTHERN OHIO AND NORTHERN KENTUCKY AND THEN THE ENTIRE REGION ON WEDNESDAY. DUE TO THE REPEATED PERIODS OF THUNDERSTORMS WHICH MAY OCCUR THIS WEEK THERE IS ALSO A POTENTIAL FOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:37 AM EDT | Special Weather Statement | ILN | Dearborn, Fayette, Franklin, Ohio, Ripley, Switzerland and 2 more | 53 min |
| May 23, 6:23 PM EDT | Tornado Warning | ILN | Ripley | 37 min |
| May 23, 6:29 PM EDT | Severe Thunderstorm Warning | ILN | Switzerland | 61 min |
| May 23, 6:30 PM EDT | Severe Thunderstorm Warning | ILN | Fayette, Union, Wayne | 60 min |
| May 23, 6:34 PM EDT | Areal Flood Advisory | ILN | Ripley | 86 min |
| May 23, 6:42 PM EDT | Tornado Warning | ILN | Dearborn, Franklin | 33 min |
| May 23, 6:57 PM EDT | Tornado Warning | ILN | Ohio, Switzerland | 33 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.